Ohio, 2021

Winter Weather in Ohio, January 1, 2021

January 1, 2021 · NWS IWX · 8 events in 8 counties and zones

A period of freezing rain created difficult travel and isolated instances of tree and power line damage. 20.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A period of freezing rain created difficult travel and isolated instances of tree and power line damage. Ice accretions generally ranged between 0.10 and 0.20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 1, 6:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 1, 6:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
605 AM EST Fri Jan 1 2021

.SYNOPSIS...
Issued at 110 AM EST Fri Jan 1 2021

Dry conditions tonight will give way to a round of wintry weather on
New Years Day. An area of freezing rain and rain will shift in
from the south late this morning into the afternoon. Roads will
likely become very slippery for a time until temperatures warm
above freezing and precipitation changes to mostly rain. Quiet
weather on Saturday is then followed by a chance for snow Saturday
night into early Sunday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 256 AM EST Fri Jan 1 2021

Water vapor imagery depicting closed upper low over NE TX moving
into eastern OK and surface analysis has occluded low vertically
stacked below. 06Z obs and regional radar indicating leading edge
of precip shield...primarily rain/freezing rain...moving up
through southern IL/IN. 00Z soundings from ILN/ILX indicating
substantial 900-400mb dry layer to overcome but models still
consistent in showing eastern flank of this system tapping into
gulf of Mexico moisture and surging northward up along 300K
surface. HREF mean and members indicating forecast on track for
~12Z arrival of precip in southern CWA as moisture surge will have
good fgen forcing to work with in the 800-600mb layer. Some
partial clearing across northern and western portions of the
forecast area have allowed temps to drop to near 20F while rest of
the area under cloud cover 25-30F. So all indications still
pointing toward a mainly freezing rain to rain event
today...exception being northern counties where weaker warm layer
may provide snow/sleet mixing in. As previous discussion pointed
out...main limiting factors for ice accumulations are strength of
warm nose (warmer droplets) and heavier rainfall rates (more
runoff). Therefore feel comfortable maintaining current advisory
with low confidence in reaching warning level ice accums. This is
in line with NBM guidance show 50th percentile at 0.1...single
digit probs for exceeding 0.25 and HREF/NBM both indicating a 3-4
hour window for freezing rain. And while WPC super ensemble does
have means creeping just above 0.2...better cluster of members
still below the mean. Surface and upper low lift northeast into
central IL/IN this evening and agree with previous discussion that
once initial warm conveyer belt precip surge moves through should
see a lull or drizzle type precip before system lifts through and
backside deformation zone could produce additional light-moderate
precip...but lack of cold air behind this should keep precip type
mainly rain with possible wintry mix.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 256 AM EST Fri Jan 1 2021

Second trailing southern stream wave currently rotating into the
base of longwave upper trough will lift northeast on nearly
identical track as first system and bring chances for snow and
rain/snow mix Saturday night into Sunday morning. As precip type
trends to all snow late Saturday night we could see an inch or so
accumulation by early Sunday morning. Pattern de-amplifies
somewhat to begin next week as temperatures should remain
seasonable to slightly above normal. Surface high pressure builds
into the TN/OH valley and provides a period of dry weather. Next
system expected to take shape over the plains by mid-week and
bring precip chances back into the area toward the end of the
forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 605 AM EST Fri Jan 1 2021

Approaching low pressure system will bring a large area of
freezing rain/rain to both TAF sites resulting in lowering
cigs/vsbys to IFR/LIFR for a good portion of this TAF cycle.
Freezing rain this morning will change over to rain 18-19Z this
afternoon. Expect vsbys to improve to VFR as precip diminishes
tonight but IFR/LIFR cigs will persist. Easterly flow for much of
today with some 20-25kt gusts then winds backing to northerly at
KSBN and westerly at KFWA tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 3 PM EST /2 PM CST/ this afternoon
     for INZ012>018-020-022>027-032>034.

     Winter Weather Advisory from 11 AM EST /10 AM CST/ this morning
     to 7 PM EST /6 PM CST/ this evening for INZ003>009.

MI...Winter Weather Advisory from 11 AM this morning to 7 PM EST this
     evening for MIZ077>081.

OH...Winter Weather Advisory until 3 PM EST this afternoon for OHZ015-
     016-024-025.

     Winter Weather Advisory from 11 AM this morning to 7 PM EST this
     evening for OHZ001-002-004-005.

LM...Small Craft Advisory from 1 PM this afternoon to 10 AM EST
     Saturday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 1, 4:17 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EST Fri Jan 1 2021

INZ003>009-MIZ077>081-OHZ001-002-004-005-020930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-
417 AM EST Fri Jan 1 2021 /317 AM CST Fri Jan 1 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter measurements of ice accumulations will be appreciated on
Friday.

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-020930-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-
Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Paulding-Putnam-Van Wert-Allen OH-
417 AM EST Fri Jan 1 2021 /317 AM CST Fri Jan 1 2021/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST /2 PM CST/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter measurements of ice accumulations will be appreciated on
Friday.

LMZ043-046-020930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are possible Friday afternoon
into early Saturday morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
January 1, 8:00 AM EST to 3:00 PM EST
Where
Allen forecast zone
Reported by
Public
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day, mainly during the morning and early afternoon hours. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Van Wert

When
January 1, 8:00 AM EST to 3:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day, mainly during the morning and early afternoon hours. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Putnam

When
January 1, 8:00 AM EST to 3:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day, mainly during the morning and early afternoon hours. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Paulding

When
January 1, 8:00 AM EST to 3:00 PM EST
Where
Paulding forecast zone
Reported by
Social Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day, mainly during the morning and early afternoon hours. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Williams

When
January 1, 10:00 AM EST to 11:00 PM EST
Where
Williams forecast zone
Reported by
Social Media
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Henry

When
January 1, 10:00 AM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
Social Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Defiance

When
January 1, 10:00 AM EST to 11:00 PM EST
Where
Defiance forecast zone
Reported by
Trained Spotter
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

Winter Weather, Fulton

When
January 1, 10:00 AM EST to 11:00 PM EST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Periods of freezing rain with temperatures near freezing accumulated to between 0.10 and 0.20 across the area on New Year's Day. This led to a few reports of tree limbs down and spotty power outages across the region. There were also reports of a few car accidents as roads were slick in spots.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927194, 927195, 927196, 927197, 927198, 927199, 927200, 927201.